Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Grand Forks, ND

April 28, 2006Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 28, 2006, 3:00 PM CDT for Towner County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2006, 3:00 PM CDT (20:00 UTC)
Expired
Apr 28, 2006, 3:32 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:05 PM CDTHAIL 0.753 E Amourdale, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 282001
SVRFGF
NDC095-282100-
/O.NEW.KFGF.SV.W.0004.060428T2000Z-060428T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
300 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 400 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED NEAR AMOURDALE...OR 45 MILES WEST OF LANGDON...
  MOVING TO THE SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMOURDALE AT 305 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4885 9917 4900 9933 4898 9950 4876 9946

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 282016
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
316 PM CDT FRI APR 28 2006

NDC095-282100-
/O.CON.KFGF.SV.W.0004.000000T0000Z-060428T2100Z/
TOWNER ND-
316 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN TOWNER COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTHWEST OF AMOURDALE...OR 46 MILES EAST OF
BOTTINEAU...MOVING TO THE SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN TOWNER COUNTY AT 330 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4885 9917 4900 9933 4898 9950 4876 9946

$$
DK
000 
WWUS53 KFGF 282032
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
332 PM CDT FRI APR 28 2006

NDC095-282042-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-060428T2100Z/
TOWNER ND-
332 PM CDT FRI APR 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOWNER COUNTY IS
CANCELLED...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF AMOURDALE...OR 45 MILES 
EAST OF BOTTINEAU...MOVING TO THE SOUTHWEST AT 10 MPH. THIS 
THUNDERSTORM PRODUCE THREE QUARTER INCH HAIL AT 305 PM 3 EAST ARMOURDALE.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4885 9917 4900 9933 4898 9950 4876 9946

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:19 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 28, 10:19 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1019 AM CDT FRI APR 28 2006

.UPDATE...MAIN CHALLENGE FOR TODAY WILL BE PRECIP/THUNDER CHANCES.
KMVX RADAR SHOWING SHOWERS ACROSS THE SE FA SLOWLY PROPAGATING N.
THIS MOST LIKELY IN RESPONSE TO UPPER JET (DIVERGENCE) IN
ASSOCIATION WITH NOSE OF WEAK LOW LEVEL JET (CONVERGENCE). MODELS
SHOW THIS TO FORCING MOST OF THE DAY...SLOWLY LIFTING NORTH. WILL
GO LIKELY POPS S OF A LINE FROM AROUND BJI-FAR. SHORTWAVE
RESPONSIBLE FOR SHOWERS ACROSS DVL BASIN SHOULD BE OUT OF FA BY
NOON. NEXT CONCERN BECOMES CONVECTIVE CHANCES ACROSS W FA THIS
AFTERNOON WHERE MOSTLY CLEAR SKIES MAY ALLOW FOR SUFFICIENT
HEATING TO CREATE WEAK INSTABILITY. WITH SFC BOUNDARY PRESENT AS
MAIN WAVE APPROACHES THERE SHOULD BE AFTERNOON THUNDER. ISOLD
SEVERE HAIL POSSIBLE...BUT MUCH LIKE YESTERDAY WEAK
INSTABILITY/WEAK DEEP LAYER SHEAR WILL KEEP MOST STORMS WEAK. MAIN
CHANGE TO WX GRIDS WAS TO MOVE THUNDER W OF FARGO CONSIDERING
CURRENT CLOUD SHIELD. REMAINDER OF FA IN BETWEEN THESE AREAS WILL
EXPERIENCE SCT SHOWERS AS FORCING INCREASES THROUGH THE AFTERNOON
HOURS. INCREASED WINDS ACROSS SE FA AS LOW LEVEL JET TO INCREASE
TO AROUND 30KTS BY NOON. UPDATE TO BE SENT BY 1045AM.

&&

.PREV DISCUSSION... (ISSUED 430 AM CDT FRI APR 28 2006)

SHORT TERM...
WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER WESTERN ND
WITH A SHORT WAVE OVER EASTERN ND. SHORT WAVE WAS MOVING NORTH ABOUT
20 MPH. EXPECT SHORT WAVE TO MOVE INTO THE RED RIVER VALLEY TODAY
AND PRODUCE SHOWERS AND THUNDERSTORMS. UPPER JET CONTINUES TO DIG ON
WEST SIDE OF UPPER LOW. CIRCULATION CENTER FORECAST TO MOVE SOUTH
INTO NEB THEN EAST.

COLD CORE UPPER LOW WILL MOVE INTO THE CENTRAL DAKOTAS TODAY WITH A
NE-SW ORIENTATED UPPER LEVEL JET PUNCHING INTO SOUTHEAST ND THIS
AFTERNOON. PRECIPITABLE WATER CONTINUES TO RISE WITH SOUTH LOW LEVEL
FLOW WHILE A BACKING FLOW OCCURS OVER THE HIGH PLAINS

UPPER JET ON WEST SIDE OF UPPER LOW FORECAST TO DIG SOUTH ALONG THE
EASTERN ROCKIES. JET WILL INTERACT WITH UPPER LOW MOVING OUT OF THE
DESERT SOUTHWEST. RESULT WILL BE AN UPPER LOW OVER THE CENTRAL
PLAINS WITH VORTICITY LOBES ROTATING AROUND THE SYSTEM ON SUNDAY.

LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

TG
Hazardous weather outlook, Apr 28, 7:09 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT FRI APR 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
709 AM CDT FRI APR 28 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN NORTH
DAKOTA AND FAR WEST CENTRAL MINNESOTA SOUTH OF A LINE FROM DEVILS
LAKE NORTH DAKOTA TO ADA MINNESOTA. THE STORMS WILL BE MOST LIKELY
AFTER 3PM CDT AND SHOULD END SHORTLY AFTER SUNSET. THE STORMS WILL
MOST LIKELY PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:29 PM CDTSevere Thunderstorm WarningFGFBarnes61 min
Apr 28, 4:01 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Apr 28, 4:17 PM CDTTornado WarningFGFRansom, Sargent43 min
Apr 28, 4:39 PM CDTFlash Flood WarningFGFGriggs15 hr
Apr 28, 5:01 PM CDTSevere Thunderstorm WarningFGFSargent59 min
Apr 28, 5:49 PM CDTSevere Thunderstorm WarningFGFRansom56 min
Apr 28, 6:00 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Apr 28, 6:40 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.